Urology: radiolucent stone on CT: practice question

A General Surgery question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Surgery · Urology: radiolucent stone on CT

Sample item

An HIV-positive man on antiretroviral therapy has severe renal colic. Non-contrast CT shows hydronephrosis and perinephric stranding but no calculus at any level, and urine microscopy shows needle-shaped crystals. Which drug is the likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Indinavir

Indinavir crystallises in urine and forms stones that are radiolucent even on non-contrast CT, so obstruction is seen without a visible calculus. Hydration usually helps, and the drug may need to be changed. Uric acid stones, in contrast, appear on CT.

Option by option

  • A. Zidovudine

    Zidovudine causes anaemia and myopathy, not obstructing crystals.

  • B. Efavirenz

    Efavirenz causes neuropsychiatric effects and rash, not nephrolithiasis.

  • C. Tenofovir

    Tenofovir causes proximal tubular injury and Fanconi syndrome rather than crystal stones.

  • D. Indinavir (correct)

    Correct. Indinavir stones are radiolucent on CT and cause colic with needle-shaped crystals.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Surgery questions

Questions about this General Surgery question

What is the answer to this General Surgery question?

The best answer is D, Indinavir. Indinavir crystallises in urine and forms stones that are radiolucent even on non-contrast CT, so obstruction is seen without a visible calculus.

Why is "Zidovudine" not the answer?

Zidovudine causes anaemia and myopathy, not obstructing crystals.

Why is "Efavirenz" not the answer?

Efavirenz causes neuropsychiatric effects and rash, not nephrolithiasis.

Why is "Tenofovir" not the answer?

Tenofovir causes proximal tubular injury and Fanconi syndrome rather than crystal stones.

What concept does this question test?

It tests Urology: radiolucent stone on CT in General Surgery. Hydration usually helps, and the drug may need to be changed. Uric acid stones, in contrast, appear on CT.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Urology: radiolucent stone on CT?

Learn classic signs and eponyms alongside what they diagnose. Then use the flashcards and the other General Surgery questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.